Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 28, 2021Ector County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 28, 2021, 6:22 PM CDT for Ector County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 6:22 PM CDT (23:22 UTC)
Expired
May 28, 2021, 6:45 PM CDT
In force
23 min
Issued by
NWS Midland/Odessa, TX

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1694 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS84 KMAF 282322
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
622 PM CDT Fri May 28 2021
 
TXZ060-061-067-068-282345-
Crane TX-Ector TX-Ward TX-Winkler TX-
622 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 645
PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Monahans, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Penwell and Monahans Sandhills State Park. 

This includes Interstate 20 between mile markers 83 and 102.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas. A Severe Thunderstorm Watch also remains in effect
until 1100 PM CDT for western Texas.

LAT...LON 3169 10298 3181 10286 3174 10256 3151 10275
TIME...MOT...LOC 2322Z 301DEG 11KT 3168 10281 

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 28, 2:47 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 28, 2:47 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
247 PM CDT Fri May 28 2021

.DISCUSSION...

Quick update for Severe Thunderstorm Watch # 219. Updates out
shortly.

&&

.PREV DISCUSSION... /issued 202 PM CDT Fri May 28 2021/

DISCUSSION...

KMAF 18Z RAOB shows a cap still in place, but considerably less than
the 12Z run.  For some reason, the raob came in w/a sfc Td of 24C,
yielding mucapes of over 7000 J/kg!  After editing the sounding for
a sfc Td of 19C, mucapes dropped to 3400 J/kg, which is still
potent.  Mid-lvl lapse rates of near 9C/km and a wet-bulb zero of
8600' call for very large hail, and dcapes of 1300 J/kg suggest
damaging winds as well.  Deep-lyr shear of 40 kts will help maintain
supercells, as will a 35+kt LLJ this evening.  Radar already shows
the first cell going up nrn Brewster County, and this is in line
w/the latest HRRR run, which develops additional convection Permian
Basin late this afternoon, then SE NM this evening on a possible MCS
moving SE out of NM.

Saturday looks to be a little less active, w/the primary focus being
orographic lifting on easterly flow to the higher terrain out west
near the dryline.  By Sunday afternoon, the west coast trough will
be over Baja del Norte, sending a strong shortwave into West texas
and Southeast New Mexico, w/Sunday night looking to be best chances
for rain this forecast, w/a continued severe threat.  Monday night
looks wet/severe as well, as another shortwave calves off the
trough.

Chances drop off after Monday, but the trough remains parked over
Baja, and moisture isn't going anywhere, so a chance of convection
remains in play each day.  It goes w/out saying that temps will
remain below normal in this pattern, given expected convection/cloud
cover each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  81  67  79 /  50  30  20  30
Carlsbad                       64  87  67  85 /  20  20  30  50
Dryden                         67  87  70  84 /  40  10  30  30
Fort Stockton                  64  87  68  84 /  30  20  20  30
Guadalupe Pass                 60  85  62  82 /  10  30  40  40
Hobbs                          61  82  65  79 /  40  20  30  50
Marfa                          58  89  62  84 /  10  30  30  40
Midland Intl Airport           63  82  67  80 /  50  20  20  40
Odessa                         63  84  67  81 /  50  20  20  40
Wink                           65  88  68  86 /  40  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

88/44
Hazardous weather outlook, May 28, 1:59 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Fri May 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Fri May 28 2021 /1259 PM MDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms, capable of producing
large to very large hail, damaging winds, and tornadoes. Heavy rain
may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk of severe thunderstorms through Monday.  Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.  Heavy rain may also result in flash
flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 28, 5:38 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT Fri May 28 2021

TXZ278-279-282315-
Central Brewster County TX-Davis Mountains Foothills TX-
538 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 23 miles east of Alpine, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3018 10338 3038 10333 3036 10300 3034 10297
      3009 10306
TIME...MOT...LOC 2238Z 283DEG 20KT 3026 10327

88
Local storm report, May 28, 5:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
543 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             6 S COYANOSA            31.15N 103.07W
05/28/2021  E2.50 INCH       Pecos              TX   TRAINED SPOTTER

            SPOTTER PHOTO OF 2.5 INCH HAILSTONE.

&&

DEVIN.CHEHAK
Special weather statement, May 28, 5:45 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Fri May 28 2021

NMZ028-034-TXZ059-060-282330-
Southern Lea County NM-Eddy County Plains NM-Loving TX-Winkler TX-
545 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHEASTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WINKLER AND NORTHERN LOVING
COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

At 544 PM CDT/444 PM MDT/, Doppler radar was tracking a strong
thunderstorm 19 miles northeast of Red Bluff Reservoir, or 23 miles
north of Mentone, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jal, Jal Airport, Red Bluff Reservoir and Bennett.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western and southwestern
Texas.

LAT...LON 3223 10313 3184 10315 3198 10395 3199 10395
      3198 10396 3215 10397
TIME...MOT...LOC 2244Z 270DEG 17KT 3205 10363

80
Local storm report, May 28, 6:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
615 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             3 SSE GRANDFALLS        31.30N 102.83W
05/28/2021  E1.00 INCH       Ward               TX   PUBLIC

&&

SAMANTHA.ZUBER
Local storm report, May 28, 6:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
616 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             5 W TUBBS CORNER        31.38N 102.70W
05/28/2021  E2.00 INCH       Crane              TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Special weather statement, May 28, 6:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
622 PM CDT Fri May 28 2021

TXZ060-061-067-068-282345-
Crane TX-Ector TX-Ward TX-Winkler TX-
622 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 645
PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Monahans, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Penwell and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 83 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas. A Severe Thunderstorm Watch also remains in effect
until 1100 PM CDT for western Texas.

LAT...LON 3169 10298 3181 10286 3174 10256 3151 10275
TIME...MOT...LOC 2322Z 301DEG 11KT 3168 10281

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell93 min
May 27, 7:21 PM CDTSpecial Weather StatementMAFGlasscock39 min
May 27, 7:28 PM CDTSevere Thunderstorm WarningMAFGlasscock40 min
May 27, 7:31 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
May 27, 8:41 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell79 min
May 28, 1:41 PM CDTSpecial Weather StatementMAFBrewster34 min
May 28, 2:14 PM CDTSpecial Weather StatementMAFBrewster31 min
May 28, 2:23 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 28, 3:15 PM CDTSpecial Weather StatementMAFPecos45 min
May 28, 3:24 PM CDTSevere Thunderstorm WarningMAFPecos66 min
May 28, 3:29 PM CDTSpecial Weather StatementMAFBrewster31 min
May 28, 3:30 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 28, 3:39 PM CDTSevere Thunderstorm WarningMAFPecos66 min
May 28, 3:57 PM CDTSpecial Weather StatementMAFBrewster33 min
May 28, 4:31 PM CDTSpecial Weather StatementMAFPecos44 min
May 28, 4:32 PM CDTSpecial Weather StatementMAF43 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 28, 4:48 PM CDTSpecial Weather StatementMAFWard42 min
May 28, 4:52 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 28, 4:54 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves66 min
May 28, 5:38 PM CDTSpecial Weather StatementMAFBrewster37 min
May 28, 5:45 PM CDTSpecial Weather StatementMAFLoving45 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Upton, Ward59 min
May 28, 6:27 PM CDTSpecial Weather StatementMAFLoving48 min
May 28, 6:32 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
May 28, 6:35 PM CDTSevere Thunderstorm WarningMAFReeves39 min
May 28, 6:41 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton, Ward, Winkler64 min
May 28, 6:43 PM CDTAreal Flood AdvisoryMAFCrane, Upton, Ward2 hr
May 28, 6:56 PM CDTSpecial Weather StatementMAFUpton49 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.